Ask a Pharmacist Expert Forum
Expired eye drops
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Expired eye drops

When I moved into our home we unfortunately carried all the old meds to the new home. I may have inadvertantly put it in my left eye. It was over 5 years old. It had black specks on the outer part, but I did not see it as it was late. Do the ingredients get toxic or do they not work as well? Can dry eye just start in one eye? Thanks for any advice.
Tags: eye drops
Age
:  
42
Sex
:  
Male
Weight
:  
198
Medical Conditions
:  
OCD, dry eye, MGD
Related Discussions
639831_tn?1223066680
Before I can help answer your question I need to know what medication was used.  You should however, wash out your eye thoroughly for 10 – 15 minutes.  If you notice any changes in your eye go to the ER immediately.  You can also contact the manufacturer and ask them if they have any information on what happens to the medication after it expires.
5 Comments
Blank
Avatar_m_tn
It was generic version from Walmart  of the allergy drops. I'm not sure if the ingredient becomes toxic, but unfortunately I did not see a Dr. right away. I did flush it for a few minutes and it burned for like 15 secs. I guess it started the dry eye that I experience now. It really stinks. Thanks for the response.
Blank
Avatar_f_tn
eye drops should usually be discarded after 1 month!!
Blank
Avatar_m_tn
Can they end up damaging your eye. It started to look different(reddder) and started to itch and burn after a while. I've seen eye Dr's and most have said one time could not do that. I do know that both my eyes don't create enough tears, but my left eye always seems to get more red and irratated. It's bizarre and it's caused me much stress. Ivery conscious of it know and it's bothersome. Thanks for any input.
Blank
Avatar_f_tn
old eye drops could cause infection but if you have seen an eye doc and have no problems dont worry

vix
Blank
This Forum's Experts
5801192_tn?1389204087
Carrie Fu, PharmDBlank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank